Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 138, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2011, 3:51 PM MST for Graham County, Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2011, 3:51 PM MST (22:51 UTC)
- Expired
- Sep 10, 2011, 4:30 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Graham County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 96 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
616 WUUS55 KTWC 102251 SVRTWC AZC009-021-102330- /O.NEW.KTWC.SV.W.0138.110910T2251Z-110910T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 351 PM MST SAT SEP 10 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... WEST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 430 PM MST * AT 349 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR MAMMOTH...OR 25 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3291 11039 3258 11033 3261 11074 3273 11076 TIME...MOT...LOC 2251Z 243DEG 19KT 3269 11066 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 10, 2:15 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SAT SEP 10 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL CONTINUE TO HELP CREATE VERY FAVORABLE CONDITIONS FOR THUNDERSTORMS THIS WEEKEND AND EARLY IN THE NEW WEEK. SOME STORMS WILL BE QUITE STRONG AND GENERATE HEAVY RAINFALL. A GRADUAL DRYING TREND WITH DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS WILL THEN OCCUR BY THE END OF THE UPCOMING WEEK. && .DISCUSSION...12Z KTWC SOUNDING HAD SOME CONVECTIVE INHIBITION BUILT IN AND AS EXPECTED THERE WAS SLOWER DEVELOPMENT THAN YESTERDAY...BUT STRONG STORMS ARE HAVING NO TROUBLE PUSHING INTO AND EVEN FORMING IN VALLEY LOCATIONS. SHEAR...MOISTURE AND FLOW WAS INDEED QUITE FAVORABLE FOR STRONG REDEVELOPMENT OF WIDESPREAD STORMS BY MID AFTERNOON. SOUTHEAST ARIZONA WILL ONCE AGAIN SEE A VERY FAVORABLE UPPER LEVEL DIFFLUENT REGIME. WESTERLY FLOW WOULD NORMALLY BE DRYING...BUT THERE IS MOISTURE UPSTREAM FOR THE NEXT 12 TO 18 HOURS WITH THIS FLOW. AT ANY RATE...LOW LEVEL FLOW IS SOUTHERLY SO OUR MOISTURE SUPPLY IS GOOD. AN EARLY LOOK AT THE 12Z RUC WRF FROM THE UOFA SHOWS A TENDENCY FOR CLOUD STREETS...TRAINING AND BACKBUILDING STORMS AS WELL AS POTENTIAL HORIZONTAL ROLL VORTICES...WHICH WHEN COMBINED WITH INTERSECTING OUTFLOWS FROM COLLAPSING STORMS CAN CAUSE SEVERE CONCERNS. ANOTHER DAY WITH LARGE HAIL...HEAVY AND POSSIBLY FLOODING RAIN...AND DAMAGING WINDS ALL CONCERNS. SUNDAY MAJOR FEATURES SHARPEN AND OUR WESTERLY TO SOUTHWESTERLY FLOW BECOMES SOUTHERLY JUST AS THE MOISTURE OUT WEST DIMINISHES. WITH DEEPER MOISTURE PUSHING IN HEAVY RAIN AND WET MICROBURSTS A CONCERN...BUT PERHAPS OVERALL LESS SHEAR AND LESS OF A TENDENCY FOR LARGE SCALE ORGANIZATION. A BUSY DAY NONE THE LESS. AS THE LOW LIFTS AND SHEARS THROUGH NORTHERN ARIZONA THE FIRST HALF OF THE WEEK...EXPECT THE RESULTING SOUTHWESTERLY FLOW UNDER THIS FEATURE TO BEGIN TO DRY THINGS OUT. BY THE END OF NEXT WEEK THE RIDGE IS ORIENTED INTO A BLOCKING POSITION THROUGH SOUTHERN TEXAS AND NORTHERN MEXICO...EFFECTIVELY SHUTTING OFF ANY ADDITIONAL NEW MOISTURE AND DRYING IN DRIER AIR FROM THE WEST. && .AVIATION...SCT TSRA/SHRA INCREASING INTO THIS EVENING. TSRA/SHRA TO DECREASE IN COVERAGE 08Z-12Z SUNDAY BUT SOME ACTIVITY WILL REMAIN INTO THE MORNING HOURS. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS AT 8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND DURING THE UPCOMING WEEK. STRONG... ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 9:50 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 950 AM MST SAT SEP 10 2011 AZZ503-504-506>509-511>514-110700- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS- 950 AM MST SAT SEP 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON INTO TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE LATE EVENING HOURS. THE MAJORITY OF THE RAINFALL WILL BE EAST OF A NOGALES TO PICACHO LINE...WITH WIDESPREAD RAINFALL AMOUNTS OF 0.50 TO 1.00 INCHES...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2.00 INCHES. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE LIKELY AGAIN SUNDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 10, 1:44 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 144 PM MST SAT SEP 10 2011 AZZ504>506-102130- SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 144 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA COUNTIES UNTIL 230 PM MST... AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR AVRA VALLEY...OR 9 MILES NORTHWEST OF MARANA...MOVING NORTHEAST AT 10 MPH AND ABOUT TO CROSS INTERSTATE 10. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK. LAT...LON 3272 11128 3251 11106 3238 11127 3249 11144 TIME...MOT...LOC 2044Z 220DEG 9KT 3251 11128 MEYER
Special weather statement, Sep 10, 2:49 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 249 PM MST SAT SEP 10 2011 AZZ507-508-513-102230- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 249 PM MST SAT SEP 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENSON...OR 28 MILES NORTH OF SIERRA VISTA...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND SMALL HAIL. AREAS AFFECTED BY THIS STORM INCLUDE...I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3228 11022 3214 10998 3186 11026 3196 11043 TIME...MOT...LOC 2149Z 215DEG 12KT 3198 11029 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Sep 9, 5:40 PM MST | Flash Flood Warning | TWC | Pima | 80 min |
| Sep 9, 5:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Sep 9, 6:09 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 66 min |
| Sep 9, 6:14 PM MST | Special Weather Statement | TWC | 46 min | |
| Sep 9, 6:56 PM MST | Special Weather Statement | TWC | 49 min | |
| Sep 9, 7:02 PM MST | Flash Flood Warning | TWC | Pima | 88 min |
| Sep 9, 7:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Sep 9, 7:52 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 83 min |
| Sep 9, 8:31 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 74 min |
| Sep 9, 9:17 PM MST | Flash Flood Warning | TWC | Cochise | 58 min |
| Sep 10, 1:44 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Sep 10, 2:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Sep 10, 2:49 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Sep 10, 2:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 50 min |
| Sep 10, 3:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Sep 10, 3:10 PM MST | Tornado Warning | TWC | Pinal | 20 min |
| Sep 10, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Sep 10, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Sep 10, 3:39 PM MST | Flash Flood Warning | TWC | Pinal | 111 min |
| Sep 10, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 45 min |
| Sep 10, 3:51 PM MST | Areal Flood Advisory | TWC | Cochise | 84 min |
| Sep 10, 4:06 PM MST | Flash Flood Warning | TWC | Cochise | 114 min |
| Sep 10, 4:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 48 min |
| Sep 10, 4:18 PM MST | Special Weather Statement | TWC | Pima | 42 min |
| Sep 10, 4:26 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 64 min |
| Sep 10, 4:29 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 10, 4:46 PM MST | Flash Flood Warning | TWC | Cochise | 89 min |
| Sep 10, 4:48 PM MST | Special Weather Statement | TWC | 42 min | |
| Sep 10, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.